Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Denver/Boulder, CO

July 13, 2020Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2020, 4:16 PM MDT for Larimer County, Weld County, Colorado. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 4:16 PM MDT (22:16 UTC)
Expired
Jul 13, 2020, 5:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:41 PM MDTTSTM WND GST 777 Ne Purcell, CO
Jul 13, 4:46 PM MDTTSTM WND GST 767 Nne Purcell, COMESONET STATION CW2715 AULT.
Jul 13, 4:50 PM MDTTSTM WND DMG3 Wnw Briggsdale, COTRAINED SPOTTER REPORTED POWER POLES DOWN. TIME ESTIMATED.
Jul 13, 4:55 PM MDTTSTM WND DMG2 W Hereford, COSPOTTER NETWORK REPORTED DAMAGE TO BUILDINGS. METAL SHED, TWISTED. TIME ESTIMATED.
Jul 13, 5:03 PM MDTTSTM WND GST 768 Ssw Grover, COMESONET STATION CW5040 BRIGGSDALE.
Jul 13, 5:07 PM MDTTSTM WND GST 742 Nw Briggsdale, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS55 KBOU 132216
SVRBOU
COC069-123-132300-
/O.NEW.KBOU.SV.W.0129.200713T2216Z-200713T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
416 PM MDT Mon Jul 13 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Weld County in northeastern Colorado...
  Southeastern Larimer County in north central Colorado...

* Until 500 PM MDT.

* At 416 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of South Greeley to near Berthoud,
  or along a line extending from 8 miles southeast of Cheyenne to 18
  miles south of Fort Collins, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eastern Fort Collins, Greeley, eastern Loveland, Windsor, Evans,
  Johnstown, Milliken, Berthoud, Eaton, Mead, Severance, LaSalle,
  Ault, Kersey, Gilcrest, Pierce, Timnath, Nunn, Grover and Purcell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4024 10429 4026 10513 4100 10479 4100 10392
TIME...MOT...LOC 2216Z 262DEG 40KT 4103 10473 4029 10507 

HAIL...<.75IN
WIND...60MPH
 
$$

BARJENBRUCH
1 follow-up statement
520 
WWUS55 KBOU 132234
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
434 PM MDT Mon Jul 13 2020

COC069-123-132300-
/O.CON.KBOU.SV.W.0129.000000T0000Z-200713T2300Z/
Weld CO-Larimer CO-
434 PM MDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN WELD AND SOUTHEASTERN LARIMER COUNTIES...

At 433 PM MDT, severe thunderstorms were located along a line
extending from 8 miles west of Carpenter to Milliken, or along a line
extending from 16 miles southeast of Cheyenne to 8 miles southwest of
Greeley, moving east at 45 mph.

HAZARD...70 mph wind gusts. Up to 80 mph gust and possible landspout 
         tornado in the Rockport and Grover areas of far northern 
         Weld County. 

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Eastern Fort Collins, Greeley, eastern Loveland, Windsor, Evans,
Johnstown, Milliken, Berthoud, Eaton, Mead, Severance, LaSalle, Ault,
Kersey, Gilcrest, Pierce, Timnath, Nunn, Grover and Purcell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4024 10429 4026 10513 4100 10479 4100 10392
TIME...MOT...LOC 2233Z 262DEG 40KT 4105 10450 4031 10485 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:39 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 13, 3:39 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
339 PM MDT Mon Jul 13 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM MDT Mon Jul 13 2020

Scattered showers and thunderstorms will continue track east
across Colorado through early evening. Brief heavy rain, small
hail, and strong wind gusts will be possible with most of the
convection. Expect a few severe wind gusts due to increasing flow
aloft and the large temperature/dew point spread. Stronger storms
with large hail will be possible over far eastern Colorado where
higher dew point and greater moisture resides. Convection will
decrease this evening and should end by midnight as lift from the
upper level trough passing north of Colorado shifts east of the
state and due to a stabilizing airmass.

A cold front will push south across eastern Colorado early
Tuesday morning. Northeast winds will increase low level moisture
in additional  to ushering in cooler air. Models continue to
greatly vary on the amount of cold air behind the front. The 12Z
NAM MOS has 64 degrees for a high at KDEN. Very hard to get this
cold, even with thick stratus all day. Most models are in the
upper 70s to mid 80s range. Expect low clouds to move in during
the morning, helping to keep temperatures cool into the early
afternoon. As the low clouds erode, temperatures should climb in
the 70s and possibly lower 80s across eastern Colorado. Will go
with highs near 80F degrees over northeast Colorado. MLCAPE varies
from less than 400 J/kg on the cool NAM model to 1500 J/kg on the
GFS. Bulk Shear from 0-6km will be 45-55 knots. So supercell
thunderstorms will be possible if temperatures warm into the
lower/mid 80s and the cap can be broken. Best chance for this
occur will be south of I-70.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM MDT Mon Jul 13 2020

A shortwave trough will be moving across NE Colorado Tuesday
evening providing enough lift for storms to continue through the
overnight hours. The storms should weaken as the evening
progresses but could still produce small hail and gusty winds.

500 mb heights will then begin to increase throughout the day on
Wednesday over our forecast area. This will create slightly
subsident flow which should limit thunderstorm activity.
Northeasterly low level flow across the NE plains with
southeasterly flow across the SE plains will lead to good
convergence over the Palmer Divide. This will be enough to
overcome the slight subsidence to create showers and storms there.
Soundings in that area indicate mixed layer CAPE will be around
2,000 j/kg with 35 to 40 knots of deep layer shear. This should be
enough for a severe storm or two to form especially if storms are
able to move to the right of the mean flow and increase deep
layer shear. Large hail would be the primary threat from these
storms. Otherwise, temperatures will stay below normal with highs
in the 80s across the plains.

On Thursday and through the weekend, we will go back to a similar
pattern that was in place over our forecast area for the majority
of July. A mid to upper level ridge will strengthen over the
southern High Plains and increase temperatures over Colorado.
Denver will see highs back in the 90s for this stretch which may
begin another long streak of 90 degree days. Forecast skill on
PoPs may not be very good at this time range under a ridge like
this but it appears there will be strong enough shortwaves on
Thursday, Sunday, and Monday to generate scattered coverage of
storms. The lack of shortwaves on Friday and Saturday mean storm
coverage will be isolated at best. Fortunately, there will be
enough moisture in the area and weak enough winds to keep the fire
danger low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 222 PM MDT Mon Jul 13 2020

VFR through the day with scattered showers and thunderstorms
through tonight. Scattered showers and thunderstorms will track
across the Denver area through early evening. Wind shifts will
continue through 00Z due to outflow from convection. A cold front
will move in after midnight tonight, shifting winds around to the
north by sunrise. Low clouds are expected to move in Tuesday
morning and linger into the early afternoon with ceilings of
1000-2500 feet.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Meier
Hazardous weather outlook, Jul 13, 10:47 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Mon Jul 13 2020

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will form over the higher terrain
around midday and move out on to the plains. The storms will be
high based, with the potential for wind gusts to 60 mph and brief
heavy rains. The storms will strengthen as they move further east
into the far eastern plains. The greatest severe storm threat
will be across Phillips and Sedgwick Counties. Hail to 2 inches in
diameter, winds gusts to 70 mph along with a brief tornado will
be possible.

Showers and thunderstorms will dissipate and move east through
late evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of late day showers and thunderstorms
most days through next weekend. The best chances will be in the
mountains and foothills with the strongest storms producing hail
and strong wind gusts. Tuesday and Wednesday will be much cooler
than we have been for all of July. Hot temperatures return
Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon over portions
of the plains.

In the hours before

Local storm report, Jul 13, 3:07 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     1 NNE WALDEN            40.75N 106.27W
07/13/2020  E63 MPH          JACKSON            CO   ASOS

&&
Local storm report, Jul 13, 3:19 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.88N 104.00W
07/13/2020  M60 MPH          WELD               CO   AWOS

            AWOS STATION K1OW OSCAR MADIS.

0233 PM     TSTM WND GST     8 SSW GROVER            40.76N 104.28W
07/13/2020  M65 MPH          WELD               CO   MESONET

            MESONET STATION CW5040 BRIGGSDALE.

0257 PM     TSTM WND GST     1 NNE WALDEN            40.75N 106.27W
07/13/2020  E63 MPH          JACKSON            CO   ASOS

&&
Local storm report, Jul 13, 3:25 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.88N 104.00W
07/13/2020  M60 MPH          WELD               CO   AWOS

            AWOS STATION K1OW OSCAR MADIS.

0233 PM     TSTM WND GST     8 SSW GROVER            40.76N 104.28W
07/13/2020  M65 MPH          WELD               CO   MESONET

            MESONET STATION CW5040 BRIGGSDALE.

0257 PM     TSTM WND GST     1 NNE WALDEN            40.75N 106.27W
07/13/2020  E63 MPH          JACKSON            CO   ASOS

&&
Local storm report, Jul 13, 4:03 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     2 NE ESTES PARK         40.39N 105.50W
07/13/2020  M56 MPH          LARIMER            CO   PUBLIC

&&
Local storm report, Jul 13, 4:05 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     11 NNE KREMMLING        40.21N 106.33W
07/13/2020  M64 MPH          GRAND              CO   MESONET

            MESONET STATION GSPC2 GUNSIGHT. TIME IS
            ESTIMATED.

&&
Local storm report, Jul 13, 4:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.88N 104.00W
07/13/2020  M60 MPH          WELD               CO   AWOS

            AWOS STATION K1OW OSCAR MADIS.

0233 PM     TSTM WND GST     8 SSW GROVER            40.76N 104.28W
07/13/2020  M65 MPH          WELD               CO   MESONET

            MESONET STATION CW5040 BRIGGSDALE.

0340 PM     TSTM WND GST     2 NE ESTES PARK         40.39N 105.50W
07/13/2020  M56 MPH          LARIMER            CO   PUBLIC

0257 PM     TSTM WND GST     1 NNE WALDEN            40.75N 106.27W
07/13/2020  E63 MPH          JACKSON            CO   ASOS

0300 PM     TSTM WND GST     11 NNE KREMMLING        40.21N 106.33W
07/13/2020  M64 MPH          GRAND              CO   MESONET

            MESONET STATION GSPC2 GUNSIGHT. TIME IS
            ESTIMATED.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:12 PM MDTSpecial Weather StatementBOUWeld63 min
Jul 12, 7:46 PM MDTSpecial Weather StatementBOUClear Creek, Gilpin, Park, Summit59 min
Jul 13, 2:48 PM MDTSpecial Weather StatementBOUBoulder, Grand, Jackson, Larimer42 min
Jul 13, 3:00 PM MDTSevere Thunderstorm WarningBOUBoulder, Grand, Jackson, Larimer45 min
Jul 13, 3:13 PM MDTSevere Thunderstorm WarningBOULogan, Weld47 min
Jul 13, 3:36 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld39 min
Jul 13, 4:29 PM MDTSevere Thunderstorm WarningBOULogan, Washington61 min
Jul 13, 5:00 PM MDTSevere Thunderstorm WarningBOULogan, Weld60 min
Jul 13, 5:21 PM MDTSevere Thunderstorm WarningBOULogan, Phillips54 min
Jul 13, 5:38 PM MDTSevere Thunderstorm WarningBOUMorgan37 min
Jul 13, 5:59 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.